Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 349, NWS Jackson, MS

May 21, 2011Morehouse Parish, Richland Parish, West Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2011, 3:38 AM CDT for Morehouse Parish, Richland Parish, West Carroll Parish, Louisiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 3:38 AM CDT (08:38 UTC)
Expired
May 21, 2011, 4:30 AM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 150 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:00 AM CDTTSTM WND DMG4 Wsw Oak Grove, LASEVERAL TREES WERE DOWNED ALONG HIGHWAY 2 WEST OF OAK GROVE...WITH AT LEAST ONE TREE BLOCKING THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS54 KJAN 210838
SVRJAN
LAC067-083-123-210930-
/O.NEW.KJAN.SV.W.0349.110521T0838Z-110521T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
338 AM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOREHOUSE PARISH IN NORTHEAST LOUISIANA...
  EXTREME NORTH CENTRAL RICHLAND PARISH IN NORTHEAST LOUISIANA...
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA...

* UNTIL 430 AM CDT

* AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF GALION MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GOODWILL...JONES...DARNELL AND OAK GROVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3301 9188 3301 9126 3295 9127 3294 9130
      3288 9130 3287 9132 3276 9133 3270 9137
      3270 9139 3261 9140 3259 9144 3259 9178
TIME...MOT...LOC 0838Z 246DEG 29KT 3277 9171

$$
2 follow-up statements
791 
WWUS54 KJAN 210900
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT SAT MAY 21 2011

LAC067-083-123-210930-
/O.CON.KJAN.SV.W.0349.000000T0000Z-110521T0930Z/
MOREHOUSE LA-WEST CARROLL LA-RICHLAND LA-
400 AM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR EXTREME NORTHEASTERN RICHLAND...WEST CARROLL AND NORTHEASTERN
MOREHOUSE PARISHES...

AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR GOODWILL MOVING NORTHEAST AT
35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PIONEER...FOREST...OAK GROVE AND KILBOURNE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A SMALL INTERIOR ROOM.

&&

LAT...LON 3301 9170 3301 9126 3295 9127 3294 9130
      3288 9130 3285 9133 3280 9133 3272 9136
      3270 9139 3261 9140 3259 9144 3262 9161
      3281 9161
TIME...MOT...LOC 0900Z 246DEG 29KT 3284 9152

$$

EEC
532 
WWUS54 KJAN 210923
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
423 AM CDT SAT MAY 21 2011

LAC067-083-123-210931-
/O.EXP.KJAN.SV.W.0349.000000T0000Z-110521T0930Z/
MOREHOUSE LA-WEST CARROLL LA-RICHLAND LA-
423 AM CDT SAT MAY 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
RICHLAND...WEST CARROLL AND NORTHEASTERN MOREHOUSE PARISHES WILL
EXPIRE AT 430 AM CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
SOME TO BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO 
EXPIRE. STRONG WIND GUSTS OF 40 TO 50 MPH ARE STILL POSSIBLE OVER 
NORTHERN WEST CARROLL PARISH AS THE THUNDERSTORMS CONTINUE TO MOVE 
EAST AT 40 MPH.

LAT...LON 3301 9170 3301 9126 3295 9127 3294 9130
      3288 9130 3285 9133 3280 9133 3272 9136
      3270 9139 3261 9140 3259 9144 3262 9161
      3281 9161
TIME...MOT...LOC 0921Z 246DEG 29KT 3291 9134

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:32 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 20, 9:32 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
932 PM CDT FRI MAY 20 2011

.UPDATE...LINE OF SHOWERS AND THUNDERSTORMS ONGOING THIS EVENING TO
OUR WEST. SOME OF THESE STORMS HAVE BEEN SEVERE AS A STRONG SHORTWAVE
NEARS THE REGION. HI-RES MODEL CONSENSUS DEPICTS THIS ACTIVITY
WEAKENING AS IT GETS CLOSER. HOWEVER....STILL CANT RULE OUT THE
POTENTIAL THAT SOME OF THIS AS IT GETS INTO THE CWA WILL BE STRONG TO
SEVERE WITH HAIL AND WIND BEING THE MAIN THREATS. MOST HI-RES WRF
MODELS DO NOT SHOW MUCH OF ANYTHING MOVING INTO THE REGION BUT
WHATEVER DOES SHOULD BE WEAKENING AS IT TREKS EAST. GOING FORECAST
HANDLES THIS WELL AND POPS WERE ONLY ADJUSTED TO REMOVE WORDING FOR
EARLY IN THE EVENING AS THIS ACTIVITY LOOKS TO GET INTO THE REGION
CLOSER TO MIDNIGHT. OTHERWISE...WARM NIGHT EXPECTED AS MOISTURE
CONTINUES TO SEEP BACK INTO THE REGION. FLASH FLOOD WATCH LOOKS GOOD
FOR NOW AS ADDITIONAL RAINFALL OVER THE FLOODED AREAS WILL AGGRAVATE
ISSUES AND STORMS LOOK TO TRAIN OVER THE SAME LOCATIONS.

&&

.AVIATION...STORM ACTIVITY STILL TO THE WEST. LOOKS LIKE IT MAY
AFFECT WESTERN TAF SITES CLOSER TO 05-07Z. VFR PREVAILING UNTIL THIS
OCCURS AS MOST SITES WILL REMAIN RATHER QUIET TONIGHT. OVERNIGHT AND
EARLY SAT MORNING...LOOK FOR MAINLY MVFR CEILINGS TO
DEVELOP WITH SOME LOW END POTENTIAL FOR IFR CEILINGS AT A FEW SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  87  70  90 /  16  25  13   9
MERIDIAN      63  88  67  91 /   9  16  10   8
VICKSBURG     70  87  69  89 /  22  27  18  11
HATTIESBURG   68  89  69  90 /   6   8   7   7
NATCHEZ       70  88  69  87 /  18  18  10   8
GREENVILLE    68  86  70  89 /  35  47  29  16
GREENWOOD     68  86  68  89 /  21  40  23  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 4 AM CDT SATURDAY FOR MSZ018-034-035-
     040>042-047-053.

LA...FLASH FLOOD WATCH UNTIL 4 AM CDT SATURDAY FOR LAZ009-016-024>026.

AR...FLASH FLOOD WATCH UNTIL 4 AM CDT SATURDAY FOR ARZ075.

&&

28
Hazardous weather outlook, May 20, 2:21 PM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT FRI MAY 20 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-211930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
221 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

SOME SEVERE STORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT AS A
COMPLEX OF STORMS DEVELOPS TO OUR WEST. ALL INDICATIONS IS THAT THE
COMPLEX OF STORMS WILL GRADUALLY WEAKEN AS IT APPROACHES THE
MISSISSIPPI RIVER LATER TONIGHT. HOWEVER...THE RISK FOR DAMAGING
WINDS AND QUARTER SIZED HAIL WILL BE THE GREATEST FOR LOCATIONS MAINLY
WEST OF A GREENWOOD TO VICKSBURG TO NATCHEZ LINE. SOME LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...UP TO AN INCH...AND WILL POSE
PROBLEMS FOR ANY AREA THAT IS EXPERIENCING BACKWATER FLOODING FROM
THE MISSISSIPPI RIVER.

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM SATURDAY
AFTERNOON INTO A PORTION OF SATURDAY EVENING. THIS ACTIVITY WILL BE
POSSIBLE FOR AREAS MAINLY NORTH OF A LAKE PROVIDENCE LOUISIANA TO
EUPORA MISSISSIPPI LINE. WIND GUSTS FROM 50-60 MPH AND QUARTER SIZED
HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY ALONG AND AHEAD OF A STRONG COLD FRONT THAT IS FORECAST TO
CROSS OUR REGION. RESIDENTS SHOULD KEEP IN TOUCH WITH THE LATEST
FORECASTS CONCERNING THIS POTENTIAL SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED LATE THIS EVENING AND FOR A PORTION
OF SATURDAY...THEN AGAIN FOR THE MIDDLE OF NEXT WEEK.

MSZ026>029-032-036-037-042>044-047>050-053>055-059>062-211930-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-HOLMES-ATTALA-YAZOO-
MADISON MS-LEAKE-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-
SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
221 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG...POSSIBLE SEVERE STORMS...WILL BE POSSIBLE LATER THIS
EVENING AND OVERNIGHT AS A COMPLEX OF STORMS SHIFTS INTO THE AREA.
THIS COMPLEX IS EXPECTED TO WEAKEN AS IT CROSSES THE MISSISSIPPI
RIVER. HOWEVER...A RISK FOR WIND GUSTS TO 45 OR 60 MPH WILL STILL BE
POSSIBLE FOR LOCATIONS WITHIN THE I-55 CORRIDOR.

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM SATURDAY
AFTERNOON INTO A PORTION OF SATURDAY EVENING. THIS ACTIVITY WILL BE
POSSIBLE FOR AREAS MAINLY NORTH OF A LAKE PROVIDENCE LOUISIANA TO
EUPORA MISSISSIPPI LINE. WIND GUSTS FROM 50-60 MPH AND QUARTER SIZED
HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY ALONG AND AHEAD OF A STRONG COLD FRONT THAT IS FORECAST TO
CROSS OUR REGION. RESIDENTS SHOULD KEEP IN TOUCH WITH THE LATEST
FORECASTS CONCERNING THIS POTENTIAL SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED LATE TONIGHT AND FOR A PORTION OF
SATURDAY...THEN AGAIN FOR THE MIDDLE OF NEXT WEEK.

MSZ030-031-033-038-039-045-046-051-052-056>058-063>066-072>074-
211930-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-
LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
221 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY ALONG AND AHEAD OF A STRONG COLD FRONT THAT IS FORECAST TO
CROSS OUR REGION. RESIDENTS SHOULD KEEP IN TOUCH WITH THE LATEST
FORECASTS CONCERNING THIS POTENTIAL SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR THE MIDDLE OF NEXT WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

In the hours before

Special weather statement, May 21, 2:39 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
239 AM CDT SAT MAY 21 2011

ARZ074-LAZ007-015-023-210840-
ASHLEY AR-MOREHOUSE LA-RICHLAND LA-FRANKLIN LA-
239 AM CDT SAT MAY 21 2011

...LINE OF THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND GUSTS...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM CROSSETT TO 20 MILES SOUTHWEST OF MANGHAM AT
238 AM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN ASHLEY COUNTY...AND WEST CENTRAL FRANKLIN...WESTERN
RICHLAND AND MOREHOUSE PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3239 9200 3252 9191 3267 9191 3266 9194
      3271 9197 3271 9203 3335 9198 3341 9184
      3340 9156 3276 9161 3205 9182 3202 9189
      3208 9192 3213 9187 3217 9191 3217 9197
      3220 9201 3227 9200 3228 9203
TIME...MOT...LOC 0738Z 242DEG 16KT 3330 9189 3261 9194
          3199 9213

EEC

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.